Product Type: Tesco in Health Therapies / Treatments
Newest Review: ... and product description embedded on the front whilst all other relevant information is printed on the back of the cardboard box. Inside the... more
Destroyer of hangovers.
Tesco Paracetamol Caplets
Member Name: Dryad
Tesco Paracetamol Caplets
Advantages: Cheap, very cheap, and does exactly the same as any other brand of paracetamol.
Disadvantages: None in my opinion
Being prone to headaches including migraines all my life, like the inaccurate rat fact I'm never more than 6 feet away from a packet of paracetamol. I learned early on that paracetamol was the most effective pain killer for my hurty head, aspirin just doesn't do it for me, and as I suffer with asthma Ibuprofen and aspirin are not recommended (not that that stops me taking it if I have toothache).
When paracetamol was first discovered as a pain killer no one was sure of the mechanism by which it worked, it was clearly different to other painkillers such as aspirin as it doesn't have an effect on the stomach. New research has found an enzyme in the brain and spinal cord which the other popular painkillers do not target but paracetamol does. Which could explain why different painkillers affect individuals in differing ways.
Anyway back to Tesco. The caplets come in a standard blister pack and are easily removed. They are scored down the middle so should you need to break one in half it is easily done, they sometimes snap as they are removed from the packaging. The blue box in which they are sold is also the same basic design as most products of this type with an insert informing you of the contraindications and potential side effects of this medicine.
I almost always buy Tesco's own brand of paracetamol when I can as it is so cheap. Only 19p for 16 500mg caplets (at time of writing). The thing with generic paracetamol and other painkillers is what you are getting from brand to brand is pretty much exactly the same active ingredient. It isn't like with generic versus high brand pet food for example, or expensive paper versus cheap where there is usually a marked difference in quality, ingredient list, and performance. The only difference between the cheapest paracetamol you can buy and the most expensive is the presentation. I am comparing like for like of course, talking about straight paracetamol, not comparing cheap against products specifically tailored for things such as flu which have other ingredients added. Different presentation can include for example a more expensive brand coating the caplet in a sugar casing, which I have to admit does help it to slip down more easily. However the pain killing properties will be no better.
The Tesco caplets are the same shape as most, though not as tapered as some brands, they have no smooth coating so can be a little dry on the tongue. I don't find this a problem and am quite willing to take a couple of swigs of water to make sure they wash down. Which is of course you are supposed to do anyway. Though I have seen my faux macho mates swallow them without water when out and not in possession of any fluids.
There is a voluntary restriction placed on how many paracetamol tablets a retailer will sell you, because of the risk of overdose, there is also a legl one of no more than 100 tablets without a prescription. Strangely the same restrictions don't apply to liquid suspension or powders. I know that Tesco does operate a restriction, I think they limit the amount of packets you can buy rather than the number in total. A couple of Christmases ago I wanted to stock up on medicines, such as antacids, painkillers etc for the family as well as myself. As I was starting to feel very fluey I popped in a couple of flu remedies as well as two boxes of paracetamol (I do tend to suffer from headaches quite a bit, sometimes migraine, sometimes stress or positional headaches) and was not allowed to buy them all, we had to put all but two packs back. Which is inconvenient but not insurmountable as you can just nip into the next shop and buy another couple of packs if you should so wish. So I doubt if this policy has any real detrimental effect on anyone wishing to do themselves harm.
Paracetamol is good for mild to mid level pain, and is suggested for use in headaches, including migraine if you catch it at the very early stages, I use these at the early stage of migraine regularly and rarely have to move on to Migraleve. These are also useful for rheumatic and arthritic pain, and general everyday aches and pains. If you need a strong painkiller it's not worth upping the dosage of paracetamol past the recommended two 500mg tablets (no more than 8 in 24 hours), but would be better to move on to something that has a mixed attack, such as added coedine, or Ibuprofen. I found paracetamol helpful with toothache but only mildly, to get something that will ease it somewhat you have to move on to Ibuprofen and coedine.
Paracetamol works well in cases of feverishness and these Tesco caplets are no exeption, this is one of the reasons paracetmol is useful for children but it's best to buy the product targeted at the right age group. The Tesco caplets are fine for children over 12 right through all stages of adulthood. There is no anti-inflammatory action with paracetamol, which is why Ibuprofen or Aspirin is sometimes more effective for toothache and muscle strains etc.
Paracetamol in general is a great option for hangover treatment as if doesn't interact with alcohol in a negative way, or upset the stomach.
If you find you are having to take paracetamol over a prolonged period it would be worth visiting your GP if there is no major problem perhaps they can give you other painkillers that may stave off pain for longer.
All in all a great product at a fabulous price, there is no need to spend a lot on named brands when it comes to straight paracetamol.
Summary: An effective budget buy that I wouldn't be without